Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Boston/Norton, MA

June 20, 2001Hampden County, Worcester County, Massachusetts; Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 20, 2001, 7:13 PM EDT for Hampden County, Worcester County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 7:13 PM EDT (23:13 UTC)
Expired
Jun 20, 2001, 8:00 PM EDT
In force
47 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Capitol Planning Region, CT, Hampden County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:15 PM EDTHail 0.75Princeton, MA
Jun 20, 7:25 PM EDTThunderstorm Wind 50 EWorcester, MA
Jun 20, 7:35 PM EDTHail 0.88Monson, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 202315
SVRBOX
CTC003-013-MAC013-027-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
713 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
    INCLUDING LEOMINSTER...WORCESTER
  NORTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
    INCLUDING MANCHESTER...WINDSOR LOCKS
  NORTHERN TOLLAND COUNTY IN NORTHERN CONNECTICUT
    INCLUDING VERNON
  EASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 800 PM EDT.

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORM FROM HUBBARDSTON IN CENTRAL WORCESTER
  COUNTY SOUTHWEST TO WINDSOR LOCKS CONNECTICUT...MOVING EAST AT 25
  MPH.

* THESE STORMS WILL BE CAPABLE TO PRODUCE WIND GUSTS TO 70 MPH AND
  GOLF BALL SIZE HAIL AS THEY MOVE THROUGH THE WARNED COUNTIES 
  THROUGH 8 PM AFFECTING ENFIELD...STAFFORD...MONSON...WORCESTER
  TO LANCASTER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO 
KNOCK DOWN TREES AND POWER LINES.  MOVE INDOORS AND STAY AWAY FROM 
WINDOWS.

$$

DRV/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:17 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 20, 5:17 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION.. UPDATED SCC AND FF DISC..
NATIONAL WEATHER SERVICE TAUNTON MA
517 PM EDT WED JUN 20 2001

...SVR TSTMS W ISO FF HFD-IJD-SFZ-NZW NWWD BTWN NOW AND 10P THEN
RISK OF MORE FF RAINS IN SNE THIS WKND...

AFTN PRODUCTS ALL FINALLY OUT.

LARGE KI THIS EVENING WITH PW OVR 1.7 AND SEEDING FROM CI
UPSTREAM..DEEP UVM FOR 2-3 HRS MAKES AT LEAST URBAN FLOODING LIKELY
IN THE REGION OUTLOOKED IN FFA. AND AT LEAST ISO URBAN FLOODING
ANTICPATED BOS TOO AFTR 8 OR 9PM.

A CONCERN IS THE CONFLUENCE FM VIRGINIA SHORT WAVE STREAM WITH NRN
BRANCH AND POSSIBLE SUBTLE LEAKAGE OF UPSTREAM HEAVY SHWRS RIGHT INTO
MIDDAY THURSDAY IN HFD CTY CT WITH POSSIBLE NEED TO EXTEND FFA INTO
THU AM.

AM RATHER CONFIDENT THAT THERE WILL BE SOME SERIOUS FLOODING AND OR
FF BY EARLY MONDAY IN SECTIONS OF SNE. THIS BASED ON RECENT SUNDAY
TORRENTS.  ANTICIPATED TORRENTS THIS EVENING. THEREAFTER WE WILL HAVE
BROAD AND DEEP RH/PW IN VAST SLY STREAM WITH LIGHT E-SE-S SFC FLOW
OF TDS IN THE MID AND UPPER 60S. FOCUS OF HEAVY RAINS WAY TOO EARLY
BUT THOSE WITH HYDRO INTERESTS SHUD BE ALERT FOR WHAT COULD BE AT
LEAST 7 TOTAL RAINFALL BETWEEN 6 PM TONIGHT AND 6 AM THIS COMING
MONDAY THE 25 TH. THAT NUMBER IS LARGE BUT NOT AT ALL IMPOSSIBLE TO
ATTAIN IF ISOLATED 3.5 OCCURS TONIGHT... THEN TO WAIT TIL THE WKND
FOR SOME SORT OF AFTN CONVECTIVE FIRING.

MOS: RAN WITH WARMER AVN MOS FRI.

MARINE:  NO HDLNS...BUT PER ABV CUD SEE SOME STORMS REACH SMW CRIT
         LATER THIS AFTN BOS HARBOR NWD AND NARR BAY.

SVR TSTM WATCH...PLS FOLLOW SPC AND LOCAL OFFICE PRODUCTS.

FFA: COVERING AREA WHERE LIKELIHOOD OF PT RFALL 3 IN 3 HRS IN THE
     23Z-02Z TIME FRAME THIS EVENING.  NO GUARENTEES BUT THIS STUFF
     SHUD FLATTEN AND BECOME EFFICIENT PRODUCER FOR A FEW HOURS
     EARLY TNGT.

.BOX...FFA CT 2>4 MA 9 11 12 AND RI 1>4.

DRAG

In the hours before

Local storm report, Jun 20, 4:27 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
427 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

DUNHAM/BABCOCK
Local storm report, Jun 20, 5:23 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
523 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

DUNHAM/BABCOCK
Local storm report, Jun 20, 5:36 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

0535 PM    BLANDFORD                 MA   .88 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

DUNHAM/BABCOCK
Local storm report, Jun 20, 6:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

0535 PM    BLANDFORD                 MA   .88 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0620 PM    PELHAM                    MA   1.75 INCH HAIL
06/20/01   HAMPSHIRE                      PER AMATEUR RADIO

DUNHAM/BABCOCK
Local storm report, Jun 20, 6:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

0535 PM    BLANDFORD                 MA   .88 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0620 PM    PELHAM                    MA   1.75 INCH HAIL
06/20/01   HAMPSHIRE                      PER AMATEUR RADIO

0621 PM    BELCHERTOWN               MA   .75 INCH HAIL
06/20/01   HAMPSHIRE                      PER AMATEUR RADIO

0621 PM    BELCHERTOWN               MA   WIND DAMGAGE
06/20/01   HAMPSHIRE                      WIRES DOWN
                                          PER AMATEUR RADIO

0625 PM    LUDLOW                    MA   1 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0632 PM    WILBRAHAM                 MA   WIND DAMAGE
06/20/01   HAMPDEN                        TREES/LIMBS AND POWER
                                          LINES DOWN
                                          REPORTED PER POLICE

0635 PM    PALMER                    MA   .75 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0637 PM    SOUTHWICK                 MA   WIND DAMAGE
06/20/01   HAMPDEN                        MULTIPLE TREES AND WIRES
                                          DOWN
                                          PER AMATEUR RADIO

0637 PM    SOUTHWICK                 MA   .75 INCH HAIL
06/20/01   HAMPDEN                        PER cAMATEUR RADIO

0650 PM    PALMER                    MA   .75 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

DUNHAM/BABCOCK
Local storm report, Jun 20, 7:03 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

0535 PM    BLANDFORD                 MA   .88 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0620 PM    PELHAM                    MA   1.75 INCH HAIL
06/20/01   HAMPSHIRE                      PER AMATEUR RADIO

0621 PM    BELCHERTOWN               MA   .75 INCH HAIL
06/20/01   HAMPSHIRE                      PER AMATEUR RADIO

0621 PM    BELCHERTOWN               MA   WIND DAMGAGE
06/20/01   HAMPSHIRE                      WIRES DOWN
                                          PER AMATEUR RADIO

0625 PM    LUDLOW                    MA   1 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0632 PM    WILBRAHAM                 MA   WIND DAMAGE
06/20/01   HAMPDEN                        TREES/LIMBS AND POWER
                                          LINES DOWN
                                          REPORTED PER POLICE

0635 PM    PALMER                    MA   .75 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0637 PM    SOUTHWICK                 MA   WIND DAMAGE
06/20/01   HAMPDEN                        MULTIPLE TREES AND WIRES
                                          DOWN
                                          PER AMATEUR RADIO

0637 PM    SOUTHWICK                 MA   .75 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0640 PM    WILBRAHAM                 MA   1.75 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0650 PM    PALMER                    MA   .75 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEcUR RADIO

DUNHAM/BABCOCK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:17 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire43 min
Jun 20, 6:00 PM EDTSevere Thunderstorm WarningBOXHampshire45 min
Jun 20, 6:23 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester52 min
Jun 20, 6:24 PM EDTSevere Thunderstorm WarningBOXHampden51 min
Jun 20, 7:37 PM EDTSevere Thunderstorm WarningBOXMiddlesex38 min
Jun 20, 6:31 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.